Georgia, 2017

Tropical Storm and Flash Flooding in Georgia, September 10 to 11, 2017

September 10 to 11, 2017 · NWS JAX · 12 events in 8 counties and zones

Hurricane Irma's eye passed west of the local forecast area, with the region on the storm's turbulent east side. Widespread tropical storm force winds with gusts to hurricane force were felt across much of the area, with the strongest winds surging up the Florida east coast during the pre-dawn hours of Sept.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Hurricane Irma's eye passed west of the local forecast area, with the region on the storm's turbulent east side. Widespread tropical storm force winds with gusts to hurricane force were felt across much of the area, with the strongest winds surging up the Florida east coast during the pre-dawn hours of Sept. 11th. Extensive tree and power line damage occurred across the local area from the winds. One of the greatest local impacts exacerbated by Irma's rainfall and storm surge was river flooding. Prior to Irma's arrival, a local nor'eastern developed 3 days prior, with strong onshore flow pumping water into the St. Johns River basin. Elevated water levels of 1-2 ft above normal tidal departure were already ongoing for several tidal cycles before Irma's surge and rainfall. The nor'easter also brought localized heavy rainfall bands, with some areas near the coast realizing 4-6 inches in 24 hrs the days prior to Irma. In addition, precursor conditions to the nor'easter included an above average rainfall across the region during the summer months. Major, historic river flooding was forecast along Black Creek and the Sante Fe a week prior to Irma. Realized river values along the St. Johns surpassed prior record levels set by Hurricane Dora in 1964, during low tide the morning of Sept. 11th. The St. Johns River basin continued to rise with the combination of trapped tides due to the nor'easter, astronomically high tides heading into the spring tide season, storm surge of up to 5 ft in some areas, fresh water rainfall of 7-11 inches, and strong southerly winds pushing the water across the basin on the east side of Irma. Historic river flooding occurred across much of NE Florida Sept 11th through the following week as water levels were slow to funnel out of the St. Johns basin. Coastal infrastructure that was already weakened about 1 year ago due to Hurricane Matthew suffered the most damage from Irma's storm surge.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 10, 8:11 AM EST, 1 hour 49 minutes earlier.

Area forecast discussion, Sep 10, 8:11 AM EST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
911 AM EDT Sun Sep 10 2017

.UPDATE...Although Hurricane Irma is slowly moving closer to NE
Florida and SE Georgia, the current weather scenario remains
similar to the last couple of days, albeit with ever increasing
tropical moisture. The front which had been stalled over Central
Florida now resides north of the local area, having been pushed
north by the hurricane, but nor'easter conditions continue.
Forecast updates this morning were fairly minimal - mostly just
maxed out PoPs and sky cover for much of NE FL today and through
SE GA starting tonight. Expect outer rainbands from Irma to begin
affecting the area later today towards Central Florida and by
tonight in SE GA, increasing the threat for damaging wind gusts
and tornadoes.

&&

.AVIATION...Conditions will continue to deteriorate this 12z TAF
period. Rain bands will continue producing restrictions, with wind
speeds increasing.

&&

.MARINE...Conditions will continue to deteriorate through
Monday as Hurricane Irma is forecast to track over the western
Florida peninsula. A Hurricane Warning is in effect for the NE FL
waters and a Hurricane Watch and Tropical Storm Warning are in
effect for the SE GA waters.

Effects from Irma will begin to subside late Monday, but seas
aren't likely to drop below 7 ft until late Tuesday in the
nearshore waters and Wednesday across the offshore waters. Behind
Irma, winds will turn to out of the south Monday night and slowly
decrease through Tuesday. Winds and seas look relatively benign
Wednesday and Thursday, but focus will then shift to the track of
Hurricane Jose, which could impact the waters, even from afar,
later this week and next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  66  77  63 /  90 100 100  40
SSI  77  75  82  71 / 100 100 100  30
JAX  78  75  81  69 / 100 100 100  20
SGJ  80  76  84  72 / 100 100 100  20
GNV  79  72  79  69 / 100 100 100  20
OCF  78  74  80  70 / 100 100 100  20

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Flash Flood Watch through Monday evening for Alachua-Baker-
     Bradford-Clay-Coastal Duval-Coastal Nassau-Columbia-Flagler-
     Gilchrist-Hamilton-Inland Duval-Inland Nassau-Marion-Putnam-
     St. Johns-Suwannee-Union.

     Hurricane Warning for Alachua-Baker-Bradford-Clay-Coastal Duval-
     Coastal Nassau-Columbia-Flagler-Gilchrist-Hamilton-Inland
     Duval-Inland Nassau-Marion-Putnam-St. Johns-Suwannee-Union.

GA...Flash Flood Watch through Monday evening for Appling-Atkinson-
     Bacon-Brantley-Charlton-Clinch-Coastal Camden-Coastal Glynn-
     Coffee-Echols-Inland Camden-Inland Glynn-Jeff Davis-Pierce-
     Ware-Wayne.

     Tropical Storm Warning for Appling-Bacon-Brantley-Charlton-
     Coastal Camden-Coastal Glynn-Coffee-Inland Camden-Inland
     Glynn-Jeff Davis-Pierce-Ware-Wayne.

     Hurricane Watch for Coastal Camden-Coastal Glynn-Inland Camden-
     Inland Glynn.

     Hurricane Warning for Atkinson-Clinch-Echols.

AM...Tropical Storm Warning for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM-Waters from Altamaha Sound GA
     to Fernandina Beach FL from 20 to 60 NM.

     Hurricane Watch for Coastal waters from Altamaha Sound to
     Fernandina Beach FL out 20 NM-Waters from Altamaha Sound GA
     to Fernandina Beach FL from 20 to 60 NM.

     Hurricane Warning for Coastal waters from Fernandina Beach to
     St. Augustine FL out 20 NM-Coastal waters from St.
     Augustine to Flagler Beach FL out 20 NM-Waters from
     Fernandina Beach to St. Augustine FL from 20 to 60 NM-
     Waters from St. Augustine to Flagler Beach FL from 20 to 60
     NM.

&&

Struble/Bowen/McGinnis
Hazardous weather outlook, Sep 10, 5:09 AM EST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Jacksonville FL
609 AM EDT Sun Sep 10 2017

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-124-125-
GAZ132>136-149>154-162>166-101800-
Coastal waters from Altamaha Sound to Fernandina Beach FL out
20 NM-
Coastal waters from Fernandina Beach to St. Augustine FL out
20 NM-
Coastal waters from St. Augustine to Flagler Beach FL out 20 NM-
Waters from Altamaha Sound GA to Fernandina Beach FL from 20 to
60 NM-
Waters from Fernandina Beach to St. Augustine FL from 20 to 60 NM-
Waters from St. Augustine to Flagler Beach FL from 20 to 60 NM-
Hamilton-Suwannee-Columbia-Baker-Inland Nassau-Inland Duval-Union-
Bradford-Clay-St. Johns-Gilchrist-Alachua-Putnam-Flagler-Marion-
Coastal Nassau-Coastal Duval-Coffee-Jeff Davis-Bacon-Appling-
Wayne-Atkinson-Ware-Pierce-Brantley-Inland Glynn-Coastal Glynn-
Echols-Clinch-Charlton-Inland Camden-Coastal Camden-
609 AM EDT Sun Sep 10 2017

This Hazardous Weather Outlook is for Northeast Florida,
Southeast Georgia and the Adjacent Coastal Waters.

Please refer to the Hurricane Local Statement for information
regarding the approach of major Hurricane Irma.

For additional information, visit the National Weather Service in
Jacksonville website on the internet at weather.gov/jax.

In the hours before

Local storm report, Sep 10, 8:33 AM EST, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
933 AM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0932 AM     TROPICAL STORM   VILANO BEACH            29.94N 81.30W
09/10/2017                   ST. JOHNS          FL   MESONET

            MESONET STATION AT VILANO BEACH MEASURED
            SUSTAINED WINDS AT 44 MPH FROM THE NE WITH A
            GUST OF 58 MPH.

&&

NM
Local storm report, Sep 10, 8:40 AM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
940 AM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     FLOOD            2 NNW STARKE            29.97N 82.12W
09/10/2017                   BRADFORD           FL   EMERGENCY MNGR

            EMERGENCY MANAGEMENT REPORTS SR-16 IS CLOSED
            AT 177TH STREET DUE TO FLOODING.

&&

NM
Local storm report, Sep 10, 8:45 AM EST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 AM     TROPICAL STORM   1 NW MAYPORT            30.40N 81.42W
09/10/2017                   DUVAL              FL   ASOS

            ASOS MEASURED SUSTAINED WINDS AT 39 MPH FROM
            THE NE WITH A GUST OF 53 MPH.

&&

NM
Local storm report, Sep 10, 9:02 AM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1002 AM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0939 AM     TROPICAL STORM   5 NNW ST. AUGUSTINE     29.96N 81.34W
09/10/2017                   St. Johns          FL   AWOS

            SAINT AUGUSTINE AIRPORT AWOS REPORTED SUSTAINED WINDS OF
            39 MPH OUT OF THE NORTHEAST WITH GUSTS TO 53 MPH.

&&

JHESS
Local storm report, Sep 10, 9:09 AM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Jacksonville FL
1009 AM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1005 AM     TROPICAL STORM   VILANO BEACH            29.94N 81.30W
09/10/2017                   ST. JOHNS          FL   MESONET

            MESONET OBSERVATION IN VILANO BEACH REPORTED SUSTAINED
            WINDS AT 56 MPH OUT OF THE NORTHEAST WITH WIND GUSTS TO
            62 MPH.

&&

JHESS
Local storm report, Sep 10, 9:28 AM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1028 AM EDT SUN SEP 10 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 AM     TROPICAL STORM   1 NNE JACKSONVILLE BEAC 30.29N 81.39W
09/10/2017                   AMZ452             FL   MESONET

            MESONET MEASURED SUSTAIN WIND AT 41 MPH FROM
            THE NNE WITH A WIND GUST OF 52 MPH.

&&

NM

The radar

The Jacksonville radar (KJAX), 84 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

10 tropical storm, 2 flash flood. Local standard time, as filed.

Tropical Storm, Brantley

When
September 10, 10:00 AM EST to September 11, 11:00 AM EST
Where
Brantley forecast zone
Reported by
Official NWS Observations
Coordinates
31.197, -81.982 (the zone’s center; the record gives no point)

The Satilla River at Atkinson crested at 16.07 ft on Sept. 17th at 0845 EDT. Minor flooding occurred at that level. Storm total rainfall included 10.34 inches 6 miles south of Nahunta and 8.74 inches 1 mile WSW of Atkinson.

Tropical Storm, Pierce

When
September 10, 10:00 AM EST to September 11, 11:00 AM EST
Where
Pierce forecast zone
Reported by
Official NWS Observations
Coordinates
31.359, -82.213 (the zone’s center; the record gives no point)

The Alabaha River Georgia Highway 203 near Blackshear crested at 11.41 ft on 9/12 at 1730 EDT. Minor flooding occurred at that level. Storm total rainfall included 8.45 inches 5 miles NNW of Blackshear.

Tropical Storm, Coastal Camden

When
September 10, 10:00 AM EST to September 11, 11:00 AM EST
Where
Coastal Camden forecast zone
Reported by
Official NWS Observations
Coordinates
30.923, -81.636 (the zone’s center; the record gives no point)

The tide gauge on the Atlantic Coast at Sea Camp Dock on Cumberland Island crested at 6.48 ft on Sept. 11th at 0200 EDT. Moderate flooding occurred at that level. The Satilla River at Woodbine crested at 6.85 ft on Sept. 11th at 1445 EDT. Major flooding occurred at that level.

Tropical Storm, Wayne

When
September 10, 10:00 AM EST to September 11, 11:00 AM EST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
31.551, -81.917 (the zone’s center; the record gives no point)

Storm total rainfall included 8.56 inches 2.3 miles ENE of Screven, 7.22 inches 4.2 miles NNW of Jesup, and 6.96 inches 10 miles NNW of Jesup.

Tropical Storm, Clinch

When
September 10, 11:00 AM EST to September 11, 11:00 AM EST
Where
Clinch forecast zone
Reported by
Official NWS Observations
Coordinates
30.915, -82.706 (the zone’s center; the record gives no point)

The Suwanee River at Fargo crested at minor flooding at 104.57 ft on Sept. 19th at 0245 EDT.

Storm total rainfall included 8.66 about 2 miles NE of Fargo.

Tropical Storm, Wayne

When
September 10, 11:00 AM EST to September 11, 11:00 AM EST
Where
Wayne forecast zone
Reported by
River/Stream Gage
Coordinates
31.551, -81.917 (the zone’s center; the record gives no point)

The Little Satilla River near Offerman crested at 12.81 ft on Sept. 12th at 1745 EDT. Moderate flooding occurred at this level.

Tropical Storm, Charlton

When
September 10, 11:00 AM EST to September 11, 11:00 AM EST
Where
Charlton forecast zone
Reported by
Official NWS Observations

The St. Marys River at Traders Hill set a record flood stage at 19.30 ft on Sept. 15th at 1445 EDT. Major flooding occurred at this level. Storm total rainfall included 9.3 inches 10 miles SW of Folkston, 9.85 inches in Homeland, and 4.66 inches 3 miles SSW of Folkston.

Tropical Storm, Coastal Glynn

When
September 10, 12:00 PM EST to September 11, 12:00 PM EST
Where
Coastal Glynn forecast zone
Reported by
NWS Storm Survey
Coordinates
31.213, -81.494 (the zone’s center; the record gives no point)

This narrative is from the NWS Jacksonville Post Storm Report for Hurricane Irma which is a compiled list of reports from the storm survey, Emergency Management, private and public weather observation networks and broadcast media sources.

At 4:15 am on 9/10, a tree was blown down onto a car along Stuart Avenue. The time was based on a peak wind reported at the St. Simons Island airport. At 12:50 am on 9/11, a waterspout was observed over the marsh areas along Highway 17, just WSW of Jekyll Island.

The tidal gauge on the Atlantic coast at St. Simons Island Village pier crested at 6.90 feet on Sep. 11th at 1145 EDT. Major flooding occurred at this level.

Storm total rainfall included 9.65 inches 5 miles ESE of Thalmann.

Tropical Storm, Ware

When
September 10, 12:00 PM EST to September 11, 12:00 PM EST
Where
Ware forecast zone
Reported by
NWS Storm Survey

This narrative is from the NWS Jacksonville Post Storm Report for Hurricane Irma which is a compiled list of reports from the storm survey, Emergency Management, private and public weather observation networks and broadcast media sources.

The Satilla River at Georgia Highway 158 above Millwood crested at 14.91 feet on Sept 14th at 2030 EDT. Minor flooding occurred at this level.

Storm total rainfall included 5.98 inches 2 miles West of Deenwood and 6.86 inches in Waycross.

Tropical Storm, Ware

When
September 10, 12:00 PM EST to September 11, 12:00 PM EST
Where
Ware forecast zone
Reported by
NWS Storm Survey

This narrative is from the NWS Jacksonville Post Storm Report for Hurricane Irma which is a compiled list of reports from the storm survey, Emergency Management, private and public weather observation networks and broadcast media sources.

The Satilla River at Georgia Highway 158 above Millwood crested at 14.91 feet on Sept 14th at 2030 EDT. Minor flooding occurred at this level.

Storm total rainfall included 5.98 inches 2 miles West of Deenwood and 6.86 inches in Waycross.

Flash Flood, Brantley

When
September 11, 7:00 AM EST
Where
Brantley County, 3.81 mi ESE of Shea to 5.04 mi SSE of Nahunta
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
31.100, -81.940

Multiple roads were closed across Brantley county due to flash flooding.

Flash Flood, Brantley

When
September 11, 8:00 AM EST
Where
Brantley County, 6.92 mi S of Atkinson to 3.52 mi SSE of Shea
Cause
Heavy Rain / Tropical System
Reported by
911 Call Center
Coordinates
31.120, -81.876

Multiple roads were closed across Brantley county due to flash flooding.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyWarnings in Georgia, September 2017The 2017 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721325, 721326, 721327, 721328, 721467, 721468, 721469, 720877, 720883, 720884, 720514, 720515.